Designing an Algorithmic Proof of the Two-Squares Theorem

[ CiteULike link ]
Authors

João F. Ferreira

Downloads
  • Paper: PDF (the original publication will be made available at SpringerLink)
Status

Presented at the Tenth International Conference on Mathematics of Program Construction (MPC'10) in June 2010

Abstract

We show a new and constructive proof of the two-squares theorem, based on a somewhat unusual but very effective, way of rewriting the so-called extended Euclid's algorithm. Rather than simply verifying the result---as it is usually done in the mathematical community---we use Euclid's algorithm as an interface to investigate which numbers can be written as sums of two squares. The precise formulation of the problem as an algorithmic problem is the key, since it allows us to use algorithmic techniques and to avoid guessing. The notion of invariance, in particular, plays a central role in our development: it is used initially to observe that Euclid's algorithm can actually be used to represent a given number as a sum of two squares, and then it is used throughout the argument to prove other relevant properties. We also show how the use of program inversion techniques can make mathematical arguments more precise.

Keywords

sum of two squares, Girard, Fermat, Euler, Gauss, Wagon, Brilhart, Smith-Cornacchia, Serret, Hermite, program inversion, number theory, calculational method, greatest common divisor, Euclid's algorithm, invariant, algorithm derivation

Bibtex entry
@inproceedings{jff09:sum-squares,
  author    = {Jo{\~a}o F. Ferreira},
  title     = {Designing an Algorithmic Proof of the Two-Squares Theorem},
  booktitle = {Mathematics of Program Construction (MPC)}
  series = {LNCS},
  volume = {5846},
  year      = {2010},
  pages     = {140-156},
  url = {http://joaoff.com/publications/2010/sum-two-squares},
}
Related
History
  • 17 March 2010 — uploaded the camera-ready version
  • 20 February 2010 — notification of acceptance
  • 14 December 2009 — submitted the paper for publication